High Wind, Southern Rocky Mountain Front
- When
- April 11, 5:30 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
A wind gust to 62 mph was reported at Bynum 14W (the Dellwo MSCN site).
A tight surface pressure gradient resulted in strong winds along the Southern Rocky Mountain Front. Wind gusts to 62 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A tight surface pressure gradient resulted in strong winds along the Southern Rocky Mountain Front. Wind gusts to 62 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 11, 4:45 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT MON APR 11 2011 AVIATION UPDATED .DISCUSSION... TONIGHT THROUGH WEDNESDAY...MOISTURE...AND A SURFACE COLD FRONT ASSOCIATED WITH AN APPROACHING SHORTWAVE TROF...WILL CONTINUE TO CROSS OVER THE CONTINENTAL DIVIDE ACROSS CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM THIS AFTERNOON BUT ANY ACTIVITY WILL BE MINIMAL. THE ASSOCIATED COLD FRONT AND PRECIPITATION WILL MOVE THROUGH SOUTHWEST MONTANA BY EARLY TUESDAY MORNING WITH CLEARING SKIES AND DRY CONDITIONS EXPECTED FOR MUCH OF TUESDAY AND EARLY WEDNESDAY. CLOUDS BEGIN TO INCREASE AGAIN WEDNESDAY AS THE LEADING EDGE OF THE NEXT PACIFIC SYSTEM REACHES THE NORTHERN ROCKIES. ANOTHER ROUND OF VALLEY RAIN AND MOUNTAIN SNOW SHOWERS...WITH ISOLATED THUNDERSTORMS...SHOULD DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND OVER SOUTHWEST MONTANA LATER WEDNESDAY AFTERNOON. SOUTHWEST FLOW ALOFT WILL PUSH HIGHS TODAY INTO THE UPPER 50S AND LOWER 60S OVER MUCH OF THE CENTRAL PLAINS AND SOUTHWEST VALLEYS. FRONTAL PASSAGE THIS EVENING WILL BRING WITH IT A COOLER PACIFIC AIRMASS...RESULTING IN HIGHS ON TUES BEING ABOUT 10 DEGREES COLDER THAN TODAY. TEMPS REBOUND INTO THE MID 50S ON WEDNESDAY AS SOUTHWEST FLOW RETURNS AHEAD OF THE SECOND PACIFIC SYSTEM. WEDNESDAY NIGHT THROUGH MONDAY...MODELS ARE IN BETTER AGREEMENT TONIGHT IN FORECASTING AN UPPER LEVEL TROUGH OF LOW PRESSURE WITH AN ASSOCIATED COLD FRONT TO MOVE INTO THE TFX CWA WEDNESDAY NIGHT. DEEP MOISTURE AND STRONG LIFT WILL COMBINE WITH WARM AIR ADVECTION TO BRING WIDESPREAD PRECIPITATION TO THE CWA WEDNESDAY NIGHT. THE AIRMASS WILL BE WARM ENOUGH AND UNSTABLE ENOUGH ALONG THE COLD FRONT TO KEEP A SLIGHT CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS SOUTHWEST MONTANA AND INTO CENTRAL MONTANA. THIS SYSTEM WILL LIKELY BRING MEASURABLE SNOW TO THE MOUNTAINS ACROSS THE AREA...BUT AMOUNTS AT THIS TIME ARE PREDICTED TO REMAIN BELOW WARNING CRITERIA. REGARDLESS...THIS SITUATION WILL CONTINUE TO BE MONITORED...AS WINTER HIGHLIGHTS MAY STILL BE NEEDED. TEMPERATURES WILL LIKELY BE WARM ENOUGH AT LOWER ELEVATIONS THAT SIGNIFICANT SNOW ACCUMULATIONS ARE NOT LIKELY. ON THURSDAY...PRECIPITATION WILL DECREASE FROM THE WEST AND TEMPERATURES WILL BE COOLER THAN NORMAL AS THE WEATHER SYSTEM EXITS THE AREA. AFTER THURSDAY...THE WEATHER PATTERN BECOMES MORE PROGRESSIVE AS A MORE WESTERLY FLOW ALOFT DEVELOPS OVER THE AREA. OCCASIONAL SHORTWAVE TROUGHS EMBEDDED IN THE FLOW ALOFT WILL GENERALLY KEEP A CHANCE OF SHOWERS IN THE MOUNTAINS AND A SLIGHT CHANCE OVER THE PLAINS. AFTER ANOTHER COOLER THAN NORMAL DAY ON FRIDAY...TEMPERATURES WILL GRADUALLY WARM BACK ABOVE NORMAL THROUGH THE WEEKEND. COULSTON && .AVIATION... UPDATED 2340Z. A COLD FRONT WILL SWEEP FROM WEST TO EAST ACROSS THE AREA TONIGHT. SCATTERED SHOWERS AHEAD OF THE FRONT WILL AFFECT KLWT AND KBZN THIS EVENING WITH MVFR CONDITIONS POSSIBLE. THE SHOWERS SHOULD BE EAST OF THESE LOCATIONS BY 03Z. EXPECT STRONG AND GUSTY WINDS OVER THE AREA TO BEGIN TO DIMINISH AFTER 03Z HOWEVER WINDS WILL REMAIN GUST AT KCTB THROUGH 08Z. SNOW SHOWERS WILL OBSCURE THE MOUNTAINS BUT WILL DECREASE IN COVERAGE FROM NORTHWEST TO SOUTHEAST AS THE NIGHT PROGRESSES. EXPECT MAINLY LIGHT WINDS ACROSS THE REGION TUESDAY MORNING WITH SCATTERED FAIR WEATHER CUMULUS DEVELOPING AFTER 17Z. LANGLIEB && .HYDROLOGY... LATEST RIVER FORECAST PROJECTS THAT THE MILK RIVER AT HARLEM MAY RISE ABOVE FLOOD STAGE EARLY FRIDAY MORNING. RIVER LEVELS ARE EXPECTED TO CONTINUE RISING TO MODERATE FLOOD STAGE BY NEXT TUESDAY AND COULD TOP OUT AS HIGH AS 24 FEET BY NEXT WEDNESDAY. A FLOOD WATCH HAS BEEN ISSUED FOR THIS RIVER POINT WITH THE POTENTIAL FOR A WARNING TO BE ISSUED IN THE NEXT FEW DAYS. HILL AND BLAINE COUNTY OFFICIALS REPORT THAT SEVERAL STREAMS AND CREEKS HAVE OVERFLOWED THEIR BANKS. LOW LAND FLOODING HAS BEEN REPORTED...AS WELL AS FLOODING OF SOME ROADS. COOLER TEMPERATURES HAVE SLOWED THE SNOW MELT SOMEWHAT...BUT TEMPERATURES ARE EXPECTED TO REMAIN WARM BEFORE COOLING TUESDAY. AREAL FLOOD ADVISORIES FOR THESE COUNTIES REMAIN IN EFFECT THROUGH TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 29 50 30 54 / 30 0 0 20 CTB 28 48 29 49 / 10 0 0 20 HLN 29 51 30 54 / 60 10 0 40 BZN 27 51 30 55 / 60 20 10 40 WEY 25 40 21 41 / 70 50 20 60 DLN 27 47 29 49 / 60 10 0 40 HVR 32 50 30 51 / 30 0 0 10 LWT 28 46 29 48 / 50 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR THE MILK RIVER AT HARLEM IN BLAINE COUNTY UNTIL FURTHER NOTICE. AREAL FLOOD ADVISORY UNTIL 10 AM MDT TUESDAY HILL. AREAL FLOOD ADVISORY UNTIL 4 PM MDT TUESDAY BLAINE. && SHORT TERM...GUSTAFSON LONG TERM...COULSTON AVIATION...ZELZER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 448 AM MDT MON APR 11 2011 MTZ047-121100- BLAINE- 448 AM MDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH HAS BEEN ISSUED FOR THE MILK RIVER AT HARLEM. A FLOOD ADVISORY IS ALSO IN EFFECT FOR BLAINE COUNTY. SNOW MELT WILL CAUSE THE MILK RIVER AND LOCAL STREAMS TO CONTINUE TO RISE...CAUSING MINOR FLOODING OF RURAL LANDS AND LOCAL ROADS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FLOOD WATCH FOR THE MILK RIVER AT HARLEM REMAINS IN EFFECT UNTIL FURTHER NOTICE. THE RIVER IS PROJECTED TO REACH FLOOD STAGE BY WEDNESDAY MORNING. THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST TUESDAY MORNING. WARMING TEMPERATURES WILL INCREASE SNOW MELT ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED ALONG THE MILK RIVER AND ITS TRIBUTARIES. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED AND SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS. MTZ011-121100- HILL- 448 AM MDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD ADVISORY IS IN EFFECT FOR HILL COUNTY. SNOW MELT WILL CAUSE THE MILK RIVER AND LOCAL STREAMS TO CONTINUE TO RISE...CAUSING MINOR FLOODING OF RURAL LANDS AND LOCAL ROADS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST TUESDAY MORNING. WARMING TEMPERATURES WILL INCREASE SNOW MELT ACROSS THE AREA. ADDITIONAL FLOOD HIGHLIGHTS MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND IMPACTS...INCLUDING FLOOD CONDITIONS...TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS. MTZ009-048-121100- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 448 AM MDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WILL INCREASE THIS AFTERNOON...WITH GUSTS OF 45 TO 50 MPH EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND IMPACTS TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS. MTZ008-010-012>015-044>046-049>055-121100- BEAVERHEAD-EASTERN GLACIER-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 448 AM MDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT THAT WILL PASS THROUGH THE AREA THIS AFTERNOON AND EVENING. BRIEF MODERATE RAINFALL WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PACIFIC WEATHER SYSTEM WILL BRING ANOTHER ROUND OF VALLEY RAIN AND MOUNTAIN SNOW LATE WEDNESDAY. SNOW TOTALS FOR SOME LOCATIONS ABOVE 6500 FEET MAY REQUIRE ISSUANCE OF WINTER WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND IMPACTS TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
04/11/2011 M56 MPH GLACIER MT ASOS
56 MPH WIND GUST AT THE CUT BANK AIRPORT.
&&
BRUSDA1 high wind. Local standard time, as filed.
A wind gust to 62 mph was reported at Bynum 14W (the Dellwo MSCN site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299793.